Article at a Glance:
- Flexeril was a brand name of the muscle relaxant cyclobenzaprine.
- Though Flexeril is not a controlled substance, it has been used recreationally and can be abused.
- Since alcohol and Flexeril are both central nervous depressants, mixing them can increase the side effects of each and be deadly.
Table of Contents
Flexeril was a brand name of the skeletal muscle relaxant cyclobenzaprine, which is still sold under the brand names Amrix and Fexmid. Cyclobenzaprine is a prescription medication used to treat muscle spasms and is intended to be used over a short duration of two to three weeks. The drug is not a controlled substance but can nonetheless be abused as a recreational drug to enhance the effects of other central nervous system depressants like alcohol.
When used recreationally, cyclobenzaprine causes relaxation, sedation and, in some cases, a mild euphoric high. It can be taken on its own or combined with other substances like alcohol, barbiturates, benzodiazepines or narcotics. Although rare, deaths from cyclobenzaprine overdose have been reported.
Mixing Alcohol and Flexeril
People may accidentally mix cyclobenzaprine with alcohol when using the medication as prescribed. Conversely, some people intentionally mix Flexeril with other substances to enhance the effects of both substances.
Combining Flexeril with alcohol can be dangerous or even deadly. Both alcohol and Flexeril depress the central nervous system and, when mixed, may enhance each other’s effects. This can result in symptoms like severe sedation or drowsiness and may increase the risk of an accident.
Side Effects & Interactions of Mixing Alcohol and Flexeril
Cyclobenzaprine is known to increase the side effects of drinking and vice versa. This is primarily because both substances are central nervous system depressants. Together, they can impair your mental abilities and coordination and make tasks like driving very hazardous.
Can You Overdose on Flexeril?
Cyclobenzaprine overdose can occur and may be deadly in some cases, especially when combined with other substances like alcohol. Because overdose symptoms can escalate rapidly, it is important to seek emergency medical attention if you think someone has taken too much cyclobenzaprine. The most common signs of a cyclobenzaprine overdose are drowsiness and a fast heartbeat.
Drug overdose can be fatal. If you suspect someone is experiencing an overdose, call 911 immediately. Do NOT be afraid to seek help. If you do not have access to a phone contact Web Poison Control Services for online assistance.
Addiction Risk and Treatment
Although cyclobenzaprine is not a controlled substance, it can still be abused. Further, the drug can cause withdrawal symptoms if a person suddenly stops taking it. If you or a loved one struggles with cyclobenzaprine, treatment is available. Contact our experts at The Recovery Village today to discuss your situation. We can help you start a Flexeril-free life.
Drug Enforcement Administration. “Cyclobenzaprine.” March 2020. Accessed November 15, 2020.
Drugs.com. “Cyclobenzaprine.” September 1, 2020. Accessed November 15, 2020.
Spiller, Henry A.; Cutino, Letizia. “Fatal cyclobenzaprine overdose with postmortem values.” Journal of Forensic Sciences, July 2003. Accessed November 15, 2020.
Winek Jr, C.L.; Wahba, W.W.; Winek, C.L. “Drowning due to cyclobenzaprine and ethanol.” Forensic Science International, March 15, 1999. Accessed November 15, 2020.
U.S. National Library of Medicine. “Cyclobenzaprine.” December 30, 2019. Accessed November 15, 2020.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.